Lorazepam is a benzodiazepine; a depressant medication that is often used to help relieve the symptoms of anxiety. It is also known by several brand names, such as Ativan, Temesta, and more. Some of these are used to help lessen the symptoms of alcohol withdrawal for patients who have become dependent.
While lorazepam usually isn’t dangerous by itself, when taken as prescribed, if it is mixed with alcohol it can have some very risky side effects. People who take this medication may mix it with alcohol, either unintentionally or on purpose. If they drink while taking this medication, they may already have a problem with addiction, and if they don’t, they certainly increase their chances of forming a dependence or addiction to one or both substances.
What is Lorazepam
People who suffer from anxiety or panic attacks may be given a prescription for lorazepam. As a central nervous system (CNS) depressant, lorazepam helps to slow your system down, helping you to get relief from your symptoms.
Lorazepam works within the brain to increase the effects of GABA, which is a natural calming agent, suppressing excess activity in the CNS. Doctors may also prescribe it to treat insomnia for patients who aren’t able to sleep. While lorazepam isn’t a narcotic, it does have narcotic effects.
Because of its strong effect, you can only get this medication with a prescription. You may take it as an injection or orally. For an anxiety disorder, your doctor may prescribe a 2-3 mg tablet every 8 to 12 hours, as long as you don’t take more than 10 mg/day.
Common Side Effects of Lorazepam
As a CNS depressant, you will feel its sedating effects, along with other possible side effects:
This list isn’t complete. It’s possible you may develop other side effects, which may include potentially serious side effects.
Interactions of Alcohol and Lorazepam
Mixing lorazepam with alcohol is dangerous; it can kill you in some circumstances. If you are at a gathering where alcohol is present, you may have a few drinks, not knowing how dangerous it is to mix alcohol with your medication. Or you may purposely drink after taking your medication. If this is the case, you may be suffering from a dependence on alcohol. This is called “polydrug” use, meaning you’re using more than one drug simultaneously.
Alcohol is easy to obtain as it’s a legal drug, but that doesn’t mean it’s ok to mix with other drugs, especially depressants. Alcohol can multiply the effects of your medication to a point where your body’s regular operation is endangered. Taking these together also increases the chance of forming a dependence on both drugs, as each one enhances the effects of the other.
Lorazepam can become addictive due to its effect on your brain chemistry. Over time, you begin to crave, and even feel you need the happiness-inducing effects of the drug, especially if you take more than you have been prescribed.
As your brain and body seek that feel-good sensation, you may increase how much medication and alcohol you take at one time—a sign of dependence or addiction. By mixing alcohol and lorazepam, you are risk a dangerous drop in your heart and breathing rates, which could easily put you into the hospital.
Alcohol Poisoning and Lorazepam Overdose
Addiction (substance use disorder) is actually a disease. It has a physical affect on your brain and your ability to stay away from using either illegal or legal substances, including alcohol. As you become addicted to your substances of choice, your behavior changes so that you can obtain those drugs and increases your chances of taking more than you should.
Alcohol poisoning is a potentially deadly aftereffect of drinking too much alcohol in a short time frame.
You can also overdose on lorazepam. Some of the symptoms of a lorazepam overdose include:
While drinking too much alcohol is dangerous, it’s can be almost as dangerous to stop drinking suddenly after drinking heavily for a long time.
(Two hours after stopping)
(12 to 24 hours later)
(48 hours later)
Lorazepam withdrawal symptoms:
(1 to 3 days after stopping)
(4 to 7 days)
Immediate treatment of an alcohol overdose includes an intravenous (IV) drip that provides glucose, hydration and vitamins; a breathing tube so you can breathe (if necessary); pumping your stomach to remove alcohol toxins; activated charcoal to deactivate any alcohol remaining in your body.
As you recover from alcohol poisoning, you’ll continue to experience some symptoms, such as:
An overdose of lorazepam may be treated in the hospital by using s specific antidote for benzodiazepine poisoning. This medication is Flumazenil, which is administered through an IV line. After administration, it reverses the effects of the overdose. However, flumazenil does come with some risk. It may cause you to develop seizures, so after you receive this medication medical staff will continue to monitor your condition closely.
Long-term, inpatient treatment is the best way to address your dependency on alcohol and/or lorazepam. During inpatient treatment, you will live at the facility until your doctors and therapists feel you have entered recovery. Your individual therapy sessions will consist of psychotherapy or cognitive-behavioral therapy. Group therapy can also be beneficial because you get the support of others in recovery, even as you give them support. Your meetings will teach you about how and why you became dependent on substances, 12-Step or SMART recovery meetings, and relapse-prevention methods.
If your home life doesn’t support sobriety, then an inpatient recovery setting may be your best option. If you and your doctors realize that you are seriously addicted, they will strongly recommend inpatient treatment. Outpatient treatment is a good option for those whose dependence isn’t as severe or have a very strong support group and are willing to make changes.